Many people are aware that Fen Phen was recalled because it was linked to death and permanent, life-threatening injuries to a user’s heart and lungs.
Fen Phen Overview
Fen Phen was a diet pill that reached maximum popularity in the United States during the mid-1990s. It was a novel combination of two drugs: Fenfluramine and Phentermine. Fenfluramine was already on the market as the diet pill Pondimin, but it was never very popular because it made people feel drowsy. It also had neurological side effects, such as abnormal moods and memory loss.
Despite these side-effects, many people took Pondimin and Fenfluramine as an appetite-suppressant. In 1988, a doctor suggested combining Fenfluramine with Phentermine, which was a mild stimulant. The drug cocktail would soon become Fen Phen.
In the beginning of the 1990s, the obesity epidemic in the United States was at an all-time high, and people were looking for a quick way to lose weight without diet and exercise. Doctors began prescribing Fen Phen “off-label” for weight-loss at an unprecedented rate. But just as the diet pill craze was set to take off in the early 1990s, the patent on Fen Phen was about to expire. So the drug-company quickly invented another diet pill, Redux, which contained a chemical derivative of fenfluramine, called dexfenfluramine. With two blockbuster drugs ready to go, the drug-company began pushing the U.S. Food and Drug Administration to approve the medications for weight-loss.
At the same time, a study in Europe found that fenfluramine, dexfenfluramine and other derivatives increased the rate of serious, permanent damage to a person’s blood vessels in the lungs. Though the drug company and the FDA had information about the results of this study, the company continued to push the drug onto the U.S. market. The FDA did not heed the warning signs or call for the drug company to conduct more safety research. Instead, they approved the drug for sale in the U.S.
Sales quickly exploded — following the drug-company’s $52 million advertising campaign that brought diet pills to the American mainstream media, sales topped $300 million in 1996 and more than 18 million prescriptions were filled.
Then a nightmare scenario began to unfold: doctors started receiving dozens of patients who were suffering from abnormal heart damage, and the patients had all been taking Fen Phen or other diet pills, some for as little as one month. The FDA received 75 reports of injury caused by Fen Phen, and on September 15, 1997, it pulled approval and banned the drugs in the United States.
The damage had already been done. Though many people who were injured were diagnosed and received compensation in the 1999 class action lawsuit against the makers of Fen Phen, some people who were injured were not diagnosed, because they did not have symptoms at the time.
Injuries Linked to Fen Phen
- Primary Pulmonary Hypertension (PPH)
- Pulmonary Arterial Hypertension (PAH)
- Heart valve damage
- Leaky heart valve
- Irregular heartbeat
- Heart murmur
- Damage to blood vessels in the lungs
- Heart failure
Fen Phen and Death
Over time, damaged heart valves can cause death via heart failure. Fen Phen damages the delicate flaps in a heart valve. Usually, a heart valve only allows blood to move in one direction through the heart. Sometimes, when these valves are damaged, the valves may allow blood to leak backward, in a condition known as valve regurgitation. Minor backward leaks may not cause any symptoms or problems or require treatment. Sometimes, blood leaking backward can form blood clots, which the heart may pump into the brain and cause a stroke. Blood flowing backward can also impair the forward flow of blood through the heart, forcing the heart to work harder to force blood into the body. This can cause the heart muscle to enlarge, like any muscle in the body. An enlarged heart muscle, however, is a bad thing. The heart needs to be a certain size to be flexible enough to pump thousands of times every day. When the heart enlarges, becomes thicker, it also becomes stiffer. Paradoxically, a stiff heart muscle can also weaken significantly, and fail. A person who suffers from heart failure can quickly die.
Another side effect of Fen Phen is Primary Pulmonary Hypertension (PPH) or Pulmonary Arterial Hypertension (PAH). The chemicals in Fen Phen cause damage to the blood vessels in a person’s lungs, causing scar tissue to form, which can narrow the vessel. The heart must work extra hard to force blood through the narrow blood vessel, less blood flows into the lungs, and the pressure in the lungs increases. The symptoms of this condition include:
- Shortness of breath, especially during activity, but maybe also when you are resting
- Chest pain
- Easy fatigue
- Rapid heart rate
- Heart flutter, palpitations